Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 42, NWS Denver/Boulder, CO

May 16, 2007Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 16, 2007, 5:54 PM MDT for Douglas County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2007, 5:54 PM MDT (23:54 UTC)
Expired
May 16, 2007, 6:45 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 162354
SVRBOU
COC035-170045-
/O.NEW.KBOU.SV.W.0042.070516T2354Z-070517T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED ABOUT 8 MILES SOUTHWEST OF CASTLE ROCK...OR 
  ABOUT 30 MILES SOUTH OF DENVER. THIS STORM WAS MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3934 10496 3924 10495 3917 10474 3933 10472

$$
BARJENBRUCH
2 follow-up statements
000 
WWUS55 KBOU 170023
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
621 PM MDT WED MAY 16 2007

COC035-170045-
/O.CON.KBOU.SV.W.0042.000000T0000Z-070517T0045Z/
DOUGLAS CO-
621 PM MDT WED MAY 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL DOUGLAS COUNTY...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED ABOUT 6 MILES SOUTH OF CASTLE ROCK...OR ABOUT 
29 MILES SOUTH OF DENVER...MOVING EAST AT 5 MPH.  THE STORM HAD 
MOVED TO AREAS JUST EAST OF INTERSTATE 25.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTY.

RADAR INDICATED THAT THIS STORM WAS PRODUCING A QUICK ONE TO ONE AND 
A HALF INCH OF RAIN IN 20 MINUTES.  HEAVY RAINS MAY FLOOD LOW LYING 
AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT 
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL 
STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF 
THREATENED BY FLOOD WATERS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3934 10486 3926 10489 3920 10474 3934 10471

$$

BARJENBRUCH
000 
WWUS55 KBOU 170045
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
644 PM MDT WED MAY 16 2007

COC035-170054-
/O.EXP.KBOU.SV.W.0042.000000T0000Z-070517T0045Z/
DOUGLAS CO-
644 PM MDT WED MAY 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
EXPIRED AT 645 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED SLIGHTLY.  
HOWEVER...IT WILL STILL PRODUCE VERY HEAVY RAIN AND SMALL HAIL AS IT 
MOVES SLOWLY EASTWARD INTO FAR WESTERN ELBERT COUNTY WEST OF KIOWA.
SOME MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

LAT...LON 3934 10486 3926 10489 3920 10474 3934 10471

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:20 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 16, 3:20 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD AVIATION PORTION...
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT WED MAY 16 2007

.SHORT TERM...CONVECTION CURRENTLY BEING SUPPRESSED ACROSS MUCH OF
AREA AT THIS TIME...RADAR SHOWING MOST OF THE STORMS ACROSS PARK
COUNTY AND DEVELOPING ALONG PALMER DIVIDE. STORMS PRIMARILY DIURNAL
DRIVEN AS THERE IS LITTLE IN THE WAY OF ANY QG ASCENT. LAPS ANALYSIS
INDICATING SOME CONVERGENCE ALONG FOOTHILLS AND CHEYENNE RIDGE WHERE
THE CAPES BETWEEN 1000 AND 1300 J/KG RESIDE. LITTLE IF ANY CIN
REMAINS. BASED ON CURRENT TRENDS...WILL MAKE SOME MINOR ADJUSTMENTS
TO STORM CHANCES...WITH THE HIGHER POPS IN THE CONVERGENCE AREAS.
AS FOR MOUNTAINS...CURRENT POPS SEEM REASONABLE...WITH THE HIGHER
POPS MAINLY SOUTH OF INTERSTATE 70. CURRENT INTEGRATED PRECIPITABLE
WATER VALUES SHOWING VALUES AROUND A HALF INCH...SO HEAVY RAIN FROM
THE STORMS NOT A BIG THREAT. COULD STILL SEE SOME SMALL HAIL WITH
THE STRONGER STORMS IN THE CONVERGENCE AREAS. LATEST MODELS SHOW
SOME SORT OF FRONTAL BOUNDARY MOVING ACROSS PLAINS DURING THE
EVENING...WHICH COULD KEEP SOME STORMS LINGERING BEYOND MIDNIGHT.
HOWEVER...WITH LACK OF AN UPPER SUPPORT...MOST STORMS SHOULD END
JUST AFTER SUNSET. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST
POTENTAL FOR SOME LOW CLOUDS AND PERHAPS FOG AFTER MIDNIGHT. BUT
APPEARS THAT THERE WILL BE ENOUGH DRAINAGE TO LIMIT THE DEVELOPMENT
AND WILL NOT ADD TO FORECAST AT THIS TIME. ON THURSDAY...UPPER LEVEL
RIDGE EXPECTED TO BE OVER THE AREA...WITH MODEST AMOUNT OF MOISTURE.
AIRMASS TO BECOME UNSTABLE BY AFTERNOON...WITH LAPSE RATES AROUND
7C/KM. SHOULD SEE STORMS DEVELOP OVER MOUNTAINS AND FOOTHILLS AS A
RESULT. ACROSS PLAINS...LOW LEVEL SOUTHEAST FLOW DEVELOPS BY
AFTERNOON...WITH POTENTIAL FOR DENVER CYCLONE. WITH FORECAST
SOUNDINGS SHOWING CAPES AROUND 1500 J/KG...CANNOT RULE OUT THE
POTENTIAL FOR A FEW SEVERE STORMS NEAR CONVERGENCE AREAS. WILL KEEP
CURRENT POPS/WEATHER AS IS FOR NOW.

.LONG TERM...THE UPPER RIDGE AXIS REMAINS TO OUR WEST THURSDAY NIGHT
INTO FRIDAY.  FOR FRIDAY NIGHT AND SATURDAY THE AXIS MIGRATES VERY
SLOWLY EASTWARD.  THE FLOW ALOFT REMAINS PRETTY LIGHT THROUGH THE
PERIODS.  FOR THE MOST PART...THE QG VERTICAL VELOCITY FIELDS HAVE
WEAK DOWNWARD MOTION OVER THE FORECAST AREA THROUGH THE PERIODS.
THE LOW LEVEL PRESSURE AND WIND FIELDS HAVE WEAK TROUGHING EAST OF
THE MOUNTAINS THROUGH MUCH OF THE PERIOD.  WEAK DOWNSLOPING TO
NORMAL DIURNAL WIND PATTERNS SHOULD PREVAIL IN THE BOUNDARY LAYER.
FOR MOISTURE...THERE IS SOME AGAIN THERE THROUGH THE PERIOD...
NOTHING GREAT.  THE BOUNDARY LAYER DEW POINTS ARE MAINLY IN THE 40S
FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT FOR THE PLAINS AND LOWER
FOOTHILLS ANYWAY. THERE IS A BROAD THETA-E AXIS OVER MUCH OF THE
STATE THROUGH THE PERIODS.  LAPSE RATES ARE FAIRLY STEEP THROUGH THE
PERIODS...AND THE POTENTIAL INSTABILITY IS NOT BAD ON THE CROSS
SECTIONS.   CROSS SHOW CAPE FOR ALL THREE DAY DAY PERIODS.  THE
VALUES ARE FAIRLY SIMILAR ALL THREE DAYS ACROSS THE FORECAST AREA
WITH NO ONE STAND OUT PERIOD.  OVERALL CONVECTIVE CHANCES ARE NOT
GREAT...BUT WILL NEED SOME IN ALL AREAS CONSIDERING EVERYTHING.
FOR TEMPERATURES...FRIDAY LOOKS 2-3 C WARMER THAN THURSDAYS HIGHS.
SATURDAY IS 0-1 C WARMER THAN FRIDAY.

FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS SHOW THE
FLATTENING WEAKENING UPPER RIDGE ON SUNDAY TO GIVE WAY TO
TROUGHINESS FOR THE FORECAST AREA FROM SUNDAY NIGHT THROUGH MONDAY
DEPENDING ON THE MODEL OR MODEL RUN.  THERE HAS BEEN SOME
CONSISTENCY SHOWING THIS FEATURE HOWEVER THE GFS IS HAVE MORE
SPECIFIC TIMING ISSUES.  TUESDAY LOOKS COOL AS FAR AS THE
TEMPERATURE GRIDS GOOD...BUT NOT SURE ABOUT MONDAY.  WILL TREND WITH
COOLING THINGS OFF A BIT ON MONDAY...TUESDAY AND WEDNESDAY .  WILL
ALSO INCREASE CLOUDINESS A BIT AND PUT SOME LIMITED POPS IN THE
06Z-18Z PERIODS FOR THE PLAINS WITH THE UPSLOPE IN MIND.  NO
HIGHLIGHTS JUST YET.

&&

.AVIATION...A FEW STORMS IN THE VICINITY OF DIA THROUGH 04Z.
GUSTY OUTFLOW WINDS COULD AFFECT AIRPORT. OTHERWISE...VFR CONDITIONS
EXPECTED THROUGH THURSDAY. SOME STORMS POSSIBLE AFTER 18Z
THURSDAY...WITH GUSTY WINDS POSSIBLE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

DL/RJK
Hazardous weather outlook, May 16, 10:56 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT WED MAY 16 2007

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AND ALONG THE
FOOTHILLS THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS ACROSS THE
PLAINS.  THE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING
BRIEF HEAVY RAIN AND WIND GUSTS TO 45 MPH. SMALL HAIL IS POSSIBLE
WITH THE STRONGER STORMS.

THE THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS BEFORE
ENDING AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH EARLY NEXT.  AN UPPER LEVEL TROUGH WILL BRING A
COLDER AIRMASS AND UPSLOPE FLOW TO THE PLAINS AND FOOTHILLS LATER
MONDAY AND TUESDAY.  THERE WILL BE A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE FORECAST AREA MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RJK

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.